Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Mobile, AL

February 7, 2017Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 7, 2017, 3:59 PM CST for Baldwin County, Mobile County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 3:59 PM CST (21:59 UTC)
Expired
Feb 7, 2017, 4:45 PM CST
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 62 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 7, 11:50 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
889 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

091 
WUUS54 KMOB 072159
SVRMOB
ALC003-097-072245-
/O.NEW.KMOB.SV.W.0084.170207T2159Z-170207T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
359 PM CST TUE FEB 7 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mobile County in southwestern Alabama...
  Southwestern Baldwin County in southwestern Alabama...

* Until 445 PM CST

* At 359 PM CST, severe thunderstorms were located along a line
  extending from 6 miles south of Moss Point to Central Dauphin
  Island to near Orange Beach, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gulf Shores, Foley, Orange Beach, Bayou La Batre, Central Dauphin
  Island, Magnolia Springs, Bon Secour, Coden, Fort Gaines, Fort
  Morgan and Alabama Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for southwestern
Alabama...and northwestern Florida.

LAT...LON 3022 8838 3038 8841 3040 8839 3041 8808
      3041 8757 3032 8749 3031 8750 3030 8749
      3028 8753 3029 8750 3030 8746 3029 8749
      3029 8746 3024 8741 3022 8752
TIME...MOT...LOC 2159Z 295DEG 30KT 3034 8850 3024 8810 3026 8751 

HAIL...1.00IN
WIND...60MPH
 
$$

Butts

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 12:03 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 7, 12:03 PM CST, 3 hours 56 minutes before
Area Forecast Discussion...Corrected Mesoscale Discussion
National Weather Service Mobile AL
1203 PM CST Tue Feb 7 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Thunderstorms will increase at and around area
terminals through the afternoon, some of which could become severe.
IFR/LIFR conditions will be possible in and around thunderstorms
through the afternoon hours. Low ceilings and patchy dense fog can
will develop tonight into Wednesday morning. /13

&&

.PREV DISCUSSION... /issued 1152 AM CST Tue Feb 7 2017/

DISCUSSION...See updated information for land areas below.

MESOSCALE UPDATE...Conditions remain favorable for an increasing
potential of severe weather, including all modes (very large
hail, damaging winds and isolated tornadoes) across a good
portion of our forecast area through the afternoon hours. There is
an Enhanced Risk of Severe Weather across locations generally to
the south of a Waynesboro MS, Chatom AL, Brewton, AL, Milton FL
line. This Enhanced Risk includes the Mobile and Pensacola Metro
areas. There is a Slight Risk of severe storms across the remainder
of the forecast area.

The latest high resolution guidance is in agreement that the
atmosphere will continue to destabilize in the Enhanced Risk area
this afternoon, with MLCAPE values increasing to 1000-1500 J/KG.
The unstable airmass in conjunction with strong deep layer shear
(up to 40-50 knots), steepening mid level lapse rates (7.0-8.0
C/km in the 700-500 mb layer), and curved low level hodographs
with 0-1 km storm relative helicity values up to 200-300 m2/s2
will favor supercell development with very large hail up to
golfball sized and possibly larger, damaging winds, as well as
potential for isolated tornadoes. In terms of timing, we think
best severe potential will affect locations west of a Camden to
Mobile line through around 2 PM, with better severe potential
advancing eastward across the rest of the forecast area through the
remainder of the afternoon. We have updated our local graphicast
with the risk/timing on our front page at www.weather.gov/mob as
well as our local social media outlets.

Tornado Watch #27 has been issued for all of southwest and south
central Alabama and the northwest Florida Panhandle, as well as
local bays/sounds and the offshore waters out to 20 NM until 6 PM
CST. Tornado Watch #26 continues for our 5 southeast MS counties
until 2 PM CST.

Continue to monitor the weather situation closely this afternoon
and be prepared to take action should warnings be issued for your
area. /21

PREV DISCUSSION... /issued 820 AM CST Tue Feb 7 2017/

DISCUSSION...See updated information for land areas and aviation
discussion below.

UPDATE...Updated forecast for newly issued Tornado Watch
#26...which is now valid for all 5 of our interior southeast
Mississippi counties until 2 pm this afternoon. It is likely that
watches will be extended eastward into portions of Alabama and the
western Florida panhandle later today. As mentioned in an earlier
update, there is now an enhanced risk of severe weather over
southwestern portions of the forecast area. Morning RAOBS to the
west of our area observed mid level lapse rates of 7.0 to as steep
as 8.4 C/KM, this combined with the previously mentioned low wet
bulb zero heights likely to result in potential for very large
hail. Damaging winds and isolated tornadoes also remain possible.
12/DS

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Wednesday afternoon for ALZ265-266.

FL...High Rip Current Risk through Wednesday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 7, 10:29 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1029 AM CST Tue Feb 7 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081630-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1029 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe weather across southeast
Mississippi, and portions of southwest Alabama and the northwest
Florida Panhandle. The enhanced risk area is generally along and
to the south of a Waynesboro Mississippi, Jackson Alabama, Brewton
Alabama line. There is a slight risk of severe thunderstorms
across the rest of south central Alabama and the northwest Florida
Panhandle.

Thunderstorms...some severe...will move east across the area
today in association with a passing upper level disturbance.
Storms will move into our southeast Mississippi counties from the
west late this morning, then move east across southwest Alabama
and into the western Florida panhandle this afternoon, before
finally exiting south central alabama and the western Florida
Panhandle by early this evening. Large hail of golfball sized or
larger and damaging winds will be the primary threats associated
with these storms, but isolated tornadoes are also possible.

There is a high risk of dangerous rip currents along the beaches
of Alabama and the western Florida Panhandle today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of storms is expected on Wednesday as a cold front
approaches from the west and moves across the area on Wednesday
night. The potential for severe storms is currently expected to be
much less on Wednesday, but there is still a marginal risk of
severe weather generally north and east of a Camden to Andalusia
line. Damaging wind and large hail will be the primary threats.

A high risk of dangerous rip currents continues along the beaches
of Alabama and the western Florida panhandle through
Wednesday and will possibly need to be extended through Wednesday
night into early Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Emergency management and storm spotter group activation will be
requested today.

GMZ630>635-650-655-670-675-081630-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
1029 AM CST Tue Feb 7 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will develop over the marine
area today. Some storms will become severe with large hail,
locally high winds and seas, frequent lightning and very heavy
rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to strong onshore flow is expected Wednesday ahead of an
approaching cold front. Frontal passage is expected Wednesday
night into early Thursday, creating a moderate to strong offshore
flow and building seas in its wake, making hazardous conditions
for small craft.

In the hours before

Special weather statement, Feb 7, 2:26 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
226 PM CST TUE FEB 7 2017

ALZ056-059-060-264-266-FLZ201>206-072115-
Baldwin Coastal AL-Baldwin Central AL-Conecuh AL-Covington AL-
Escambia AL-Escambia Inland FL-Okaloosa Inland FL-
Okaloosa Coastal FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
226 PM CST TUE FEB 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN BALDWIN...ESCAMBIA...SOUTHEASTERN CONECUH...
SOUTHWESTERN COVINGTON...WESTERN OKALOOSA...SANTA ROSA AND ESCAMBIA
COUNTIES UNTIL 315 PM CST...

At 225 PM CST, the strong thunderstorms were located along a line
extending from 10 miles west of Brewton to 6 miles north of Molino
to 9 miles northeast of Elberta, and moving east at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Crestview, Gonzalez, Foley, Pace, Milton, Gulf Breeze, Brewton,
Orange Beach, Goulding, Century, Flomaton, Bagdad, Lillian and Myrtle
Grove.

A tornado watch remains in effect until 600 PM CST for south central
and southwestern Alabama...and northwestern Florida.

LAT...LON 3023 8770 3079 8742 3126 8738 3127 8644
      3037 8670
TIME...MOT...LOC 2025Z 255DEG 49KT 3113 8725 3082 8731 3053 8752
Local storm report, Feb 7, 2:44 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     6 SW BAY MINETTE        30.83N 87.84W
02/07/2017                   BALDWIN            AL   PUBLIC

            TREE DOWN ON COUNTY ROAD 39

&&

JFB
Special weather statement, Feb 7, 3:10 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Mobile AL
310 PM CST TUE FEB 7 2017

ALZ058>060-FLZ205-072145-
Covington AL-Escambia AL-Crenshaw AL-Okaloosa Inland FL-
310 PM CST TUE FEB 7 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN CRENSHAW...SOUTHEASTERN ESCAMBIA...COVINGTON AND
NORTHEASTERN OKALOOSA COUNTIES UNTIL 345 PM CST...

At 310 PM CST, the strong thunderstorm was located 7 miles southwest
of Opp, moving northeast at 65 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Andalusia, Opp, Florala, Brantley, River Falls, Red Level, Lockhart,
Dozier, Heath, Gantt and Glenwood.

A tornado watch remains in effect until 600 PM CST for south central
Alabama...and northwestern Florida.

LAT...LON 3153 8620 3100 8619 3099 8639 3097 8639
      3099 8671 3119 8672 3119 8670 3135 8670
      3137 8667 3140 8666 3143 8667 3144 8670
      3152 8670 3152 8650 3162 8650 3170 8615
      3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2110Z 223DEG 55KT 3121 8636
Local storm report, Feb 7, 3:19 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
319 PM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     MARINE TSTM WIND 2 E CASWELL             30.30N 87.51W
02/07/2017  M44.00 MPH       GMZ633             AL   MESONET

            WEATHEFLOW STATION IN PERIDO BAY RECORDED A WIND GUST OF
            44 MPH.

0307 PM     MARINE TSTM WIND 4 SSW PENSACOLA         30.37N 87.21W
02/07/2017  M54.00 MPH       GMZ634             FL   MESONET

            WEATHERFLOW STATION IN PENSACOLA BAY MEASURED A WIND GUST
            OF 54 MPH.

&&

JFB
Local storm report, Feb 7, 3:31 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     WATER SPOUT      2 ESE FORT MORGAN       30.22N 87.99W
02/07/2017                   GMZ650             AL   911 CALL CENTER

            911 CALL CENTER REPORTED A WATERSPOUT SE OF FORT MORGAN,
            AL

&&

DJOHNSON
Local storm report, Feb 7, 3:44 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND GST     4 ENE CRESTVIEW         30.77N 86.51W
02/07/2017  E55 MPH          OKALOOSA           FL   MESONET

            WEATHERFLOW STATION IN CRESTVIEW RECORED A WIND GUST OF
            55 MPH.

&&

DJOHNSON

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 5:58 AM CSTRip Current StatementMOBBaldwin, Mobile42 hr
Feb 7, 10:16 AM CSTSevere Thunderstorm WarningMOBChoctaw, Washington59 min
Feb 7, 10:29 AM CSTSpecial Weather StatementMOBClarke46 min
Feb 7, 10:47 AM CSTSpecial Weather StatementMOBMobile28 min
Feb 7, 10:57 AM CSTSpecial Marine WarningMOB33 min
Feb 7, 11:17 AM CSTSpecial Weather StatementMOBClarke, Washington43 min
Feb 7, 11:33 AM CSTSevere Thunderstorm WarningMOBClarke, Monroe, Washington, Wilcox42 min
Feb 7, 12:06 PM CSTSpecial Weather StatementMOBEscambia39 min
Feb 7, 12:12 PM CSTSpecial Weather StatementMOBConecuh, Monroe33 min
Feb 7, 12:34 PM CSTSpecial Marine WarningMOB41 min
Feb 7, 12:42 PM CSTSpecial Marine WarningMOB63 min
Feb 7, 12:49 PM CSTSpecial Weather StatementMOBButler, Crenshaw41 min
Feb 7, 1:00 PM CSTSpecial Weather StatementMOBBaldwin, Mobile30 min
Feb 7, 1:06 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile39 min
Feb 7, 1:11 PM CSTSevere Thunderstorm WarningMOBMobile49 min
Feb 7, 1:21 PM CSTAreal Flood AdvisoryMOBMobile3 hr
Feb 7, 1:27 PM CSTSpecial Weather StatementMOBBaldwin48 min
Feb 7, 1:44 PM CSTSpecial Marine WarningMOB46 min
Feb 7, 1:46 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile44 min
Feb 7, 1:49 PM CSTSpecial Marine WarningMOB56 min
Feb 7, 1:52 PM CSTSpecial Weather StatementMOBConecuh38 min
Feb 7, 2:02 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile58 min
Feb 7, 2:20 PM CSTSpecial Weather StatementMOBButler, Conecuh, Crenshaw40 min
Feb 7, 2:26 PM CSTSpecial Weather StatementMOBCovington, Escambia49 min
Feb 7, 2:30 PM CSTSpecial Marine WarningMOB45 min
Feb 7, 2:32 PM CSTSpecial Marine WarningMOB58 min
Feb 7, 2:33 PM CSTSpecial Marine WarningMOB42 min
Feb 7, 2:45 PM CSTSpecial Marine WarningMOB60 min
Feb 7, 2:49 PM CSTSmall Craft AdvisoryMOB9 hr
Feb 7, 2:57 PM CSTAreal Flood AdvisoryMOBBaldwin, Mobile3 hr
Feb 7, 2:58 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile62 min
Feb 7, 3:01 PM CSTSevere Thunderstorm WarningMOBBaldwin59 min
Feb 7, 3:10 PM CSTSpecial Weather StatementMOBCovington35 min
Feb 7, 3:14 PM CSTSpecial Marine WarningMOB61 min
Feb 7, 3:27 PM CSTSpecial Marine WarningMOB63 min
Feb 7, 3:40 PM CSTSpecial Marine WarningMOB65 min
Feb 7, 4:04 PM CSTSevere Thunderstorm WarningMOBBaldwin41 min
Feb 7, 4:14 PM CSTSpecial Marine WarningMOB61 min
Feb 7, 4:25 PM CSTSpecial Marine WarningMOB65 min
Feb 7, 4:44 PM CSTSevere Thunderstorm WarningMOBBaldwin35 min
Feb 7, 4:48 PM CSTSpecial Marine WarningMOB27 min
Feb 7, 4:49 PM CSTSpecial Weather StatementMOBWilcox41 min
Feb 7, 5:02 PM CSTSpecial Weather StatementMOBConecuh43 min
Feb 7, 5:12 PM CSTSpecial Marine WarningMOB63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.